Alert archive / Texas / High Wind Watches in 2018

High Wind Watch 19, NWS Midland/Odessa, TX

September 25, 2018

NWS Midland/Odessa, TX issued this high wind watch at Sep 25, 2018, 3:48 AM CDT. It took effect at Sep 25, 2018, 11:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 25, 2018, 3:48 AM CDT (08:48 UTC)
In effect from
Sep 25, 2018, 11:00 PM CDT
Expired
Sep 25, 2018, 2:45 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

838 
WWUS74 KMAF 250848
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
348 AM CDT Tue Sep 25 2018

...STRONG GAP WINDS EXPECTED THROUGH GUADALUPE PASS TONIGHT
THROUGH WEDNESDAY MORNING...

.High winds will develop behind a strong cold front across
Guadalupe Pass tonight into Wednesday morning. These winds along
with periods of dense fog will create hazardous driving 
conditions. Strong winds will diminish Wednesday afternoon.

TXZ258-252200-
/O.NEW.KMAF.HW.A.0019.180926T0400Z-180926T1800Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
248 AM MDT Tue Sep 25 2018

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING...

* TIMING...Tonight through Wednesday morning.

* WINDS...Northeast 40 to 60 mph with higher gusts.

* IMPACTS...Winds will be particularly hazardous through Guadalupe
  Pass where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. People
  driving high- profile vehicles should strongly consider
  postponing travel until the winds subside. Severe turbulence
  near the mountains will be hazardous for low flying light
  aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

rhluchan
1 follow-up statement
920 
WWUS74 KMAF 251945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 PM CDT Tue Sep 25 2018

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON
MDT WEDNESDAY FOR GUADALUPE PASS...

.High winds will develop through Guadalupe Pass behind a strong 
cold front through Wednesday morning.  These winds will create
hazardous driving conditions and diminish Wednesday afternoon.

TXZ258-261700-
/O.UPG.KMAF.HW.A.0019.180926T0400Z-180926T1800Z/
/O.NEW.KMAF.HW.W.0024.180926T0500Z-180926T1800Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
145 PM MDT Tue Sep 25 2018

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON
MDT WEDNESDAY...

* TIMING...From 11 PM this evening ro noon MDT Wednesday...

* WINDS...Tonight...Northeast 25 to 35 mph with gusts to around 50
  mph increasing to 30 to 50 mph with gusts to around 65 mph after
  midnight.  Wednesday...Northeast 30 to 50 mph with gusts to  
  around 70 mph decreasing to 25 to 35 mph in the afternoon.  

* IMPACTS...Winds will be particularly hazardous through 
  Guadalupe Pass where the strongest winds are likely to occur.  
  Be especially careful driving in these mountainous areas.  
  People driving high- profile vehicles should strongly consider 
  postponing travel until the winds subside.  Severe turbulence 
  near the mountains will be hazardous for low flying light 
  aircraft.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

44

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Sep 25, 12:56 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 25, 12:56 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1256 AM CDT Tue Sep 25 2018

.DISCUSSION...

&&

.AVIATION...
VFR overall but will have to monitor the development of low clouds
east of the area overnight which may advect into the Permian
Basin around sunrise which could affect MAF. Otherwise southerly
wind will give way to a strong cold front and a north wind late
in the period.

&&

DISCUSSION...

PREV DISCUSSION... /issued 216 PM CDT Mon Sep 24 2018/

Low-level moisture will increase overnight as s-se winds prevail and
morning lows will trend higher, but lows still will be in the 60s. A
broad area of surface low pressure across the wrn CWFA will develop
Tue PM ahead of the advertised strong cold front. Mixing will
bring some drier air to the surface and high temps will be able to
climb into the 90-95 range. NAM12 continues to be pretty consistent
bringing the front to near the I-20 corridor around 03Z. Thermal
and MSLP gradients are tight and NE winds of 15-25 mph will
prevail through 12Z-15Z. Exception is GDP Pass where high winds
are possible. We will hold off on issuance of a NPW for now, but
one is likely by Tue AM. The frontal boundary isn't too deep and
isentropic lift as seen via OMEGA along the I310K surface combined
with deeper lift in assocn with a shrtwv trof in NW aloft will
favor the development and expansion of precip across the CWFA
after 06Z Wed through 00Z Thur, even 09Z Thur across southern
areas. Poor mid-level LRs will limit instability and even though
scattered-widespread showers are possible, only isold embedded
TSRA are expected. Models continue to trend lower on high temps
for Wed, high temps may stay in or fall into the 50s? Based on
degree of saturation seen in forecast soundings we tend to agree.
Total precip amounts of .30"-.60" could be fairly widespread with
local higher amounts to 1" possible. Models are more reasonable
now ending precip chances for Thur, but temps will be on the cool
side. Warmer/drier Fri-Sat with mid-level ridging, flow then
transitions back to the sw Sun-Mon when a subtropical tap of
moisture may bring precip back into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  62  50  78 /  30  60  20  10
Carlsbad                       56  61  53  81 /  30  50   0  10
Dryden                         65  81  58  77 /  10  40  40  20
Fort Stockton                  60  63  52  79 /  10  50  20  10
Guadalupe Pass                 54  59  49  75 /  10  50  10  10
Hobbs                          52  58  47  78 /  50  60  10  10
Marfa                          55  65  48  76 /  10  60  30  10
Midland Intl Airport           57  61  51  79 /  30  60  20  10
Odessa                         57  61  50  78 /  30  60  20  10
Wink                           58  61  52  81 /  30  60  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 25, 3:42 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
342 AM CDT Tue Sep 25 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
342 AM CDT Tue Sep 25 2018 /242 AM MDT Tue Sep 25 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High wind will be possible through the Guadalupe Pass tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 2:45 PM CDTHigh Wind WarningMAF22 hr

Nearby

High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.